Thunderstorm Wind, Corson
- When
- September 4, 4:40 PM MST
- Where
- Corson County, 6.22 mi S of Morristown
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.840, -101.720
A weak low pressure system and cold front helped to generate strong storms in north central and south central South Dakota during the late afternoon and evening hours of September 4th. The strongest recorded wind gust with any of these storms was 70 mph on a personal weather station at a residence 7 miles south of Morristown, SD.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A weak low pressure system and cold front helped to generate strong storms in north central and south central South Dakota during the late afternoon and evening hours of September 4th. The strongest recorded wind gust with any of these storms was 70 mph on a personal weather station at a residence 7 miles south of Morristown, SD.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 4, 4:28 PM MST, 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 628 PM CDT Mon Sep 4 2023 .UPDATE... Issued at 623 PM CDT Mon Sep 4 2023 See updated aviation discussion below. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 158 PM CDT Mon Sep 4 2023 An upper system over the Rockies will move out into the Northern Plains tnt, and then track across the forecast area on Tuesday. Temperatures are warming nicely ahead of this feature over the western Dakotas and front range. Storms currently over eastern WY are expected to advect east into more buoyant air over western SD, and may perhaps take on a more organized consolidated look toward evening. Mid level winds increase substantially over the western and central Dakotas this evening, but MLCAPE generally only rises into the moderate category. Nonetheless, it looks like a pretty decent environment for wind producing storms over nw/nc SD this afternoon/evening. Most CAMS have trended toward an MCS (potential bow echo) moving over nc SD this evening. Wind probabilities have been upped some by SPC over this general area. And that looks good given very steep lapse rates giving inverted V soundings. Further east, chances for severe wane quite a bit under still strong EML that's in place. Most of the stronger activity is expected to move from nc SD northeast into ND this evening. Lingering post sfc frontal activity is expected on Tuesday as upper trof slides through the CWA. Chances for severe weather mostly advect off to the east by Tuesday afternoon. Temperatures will drop markedly on Tuesday, with highs mainly in the 60s and 70s. .LONG TERM...(Wednesday through Monday) Issued at 158 PM CDT Mon Sep 4 2023 In general, when the period opens, mid-level heights will begin rising, while cool/dry Canada-sourced surface high pressure is over the region. Through Friday night, an almost zonal flow/dirty ridge type of pattern could be setting up. Then, from Saturday through the end of the period, a split flow (decreasing forecast confidence) ridging signal is showing up over the northern U.S./southern Canada Rockies, potentially complete with cut-off low stuck under the ridge. Ensembles guidance does not support much precipitation potential over this region within the dirty ridge period of upper level steering flow (through Friday night). Ensembles guidance, however, does suggest that any precipitation potential is anchored on Saturday/Saturday night (meandering cut-off low moving through the region) when forecast confidence is decreasing in models' handling of split flow. Ensembles 25th-75th percentile data indicates that high and low temperatures throughout the period are likely to run anywhere from ~10 degrees below normal to near normal to ~10 degrees above normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 623 PM CDT Mon Sep 4 2023 Terminals KABR,KATY,KPIR,KMBG Showers and thunderstorms will affect parts of north central South Dakota this evening. Some may be strong to severe, with hail and strong winds gusts possible. These storms will exit the area to the north late tonight, then another area of showers, along with a few thunderstorms, will track across the majority of the area during the day Tuesday. Periods of MVFR cigs and IFR/MVFR vsbys in rain are possible with the storms this evening, then look for a more widespread area of IFR/MVFR cigs and MVFR vsbys will the rain on Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TDK LONG TERM...Dorn AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 458 AM CDT Mon Sep 4 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 458 AM CDT Mon Sep 4 2023 /358 AM MDT Mon Sep 4 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are possible late this afternoon and evening across central and north central South Dakota. Strong wind gusts over 60 mph is the main threat, although hail up to around quarter-size is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered showers and thunderstorms are expected on Tuesday, but the threat for severe storms is rather low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The Bismarck radar (KBIS), 127 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
4 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees and power lines at a residence 5 miles south of Morristown. The power outage from wind damage to power lines extended back to the northwest as far as Keldron, SD.
Thunderstorm winds downed several tree branches at a residence 8 miles northwest of Kenel, SD which sits just south of the North Dakota state line. Another residence just over the border had siding removed by these strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131767, 1131765, 1131768, 1131766.